The Woodlands and Houston, TX

In recent years, the popular drug Fosamax, frequently prescribed as an osteoporosis medication has been under some scrutiny for certain side effects, namely complications that can arise following certain dental procedures. There has been what some consider an alarmingly high frequency of reports of jaw problems associated with slowed healing and infections of the jaw often following tooth extraction. This is a condition known as osteonecrosis of the jaw, or ONJ. More than a thousand cases of osteonecrosis of the jaw have been reported in patients taking Fosamax or other drugs of the same classification, called Bisphosphonates. Osteonecrosis indicates that part of the bone is no longer alive because unlike normal bone, it cannot regenerate itself because of a lack of blood supply.

Fosamax, along with other Bisphosphonates, are used primarily to treat and prevent osteoporosis. The drug acts by slowing down the process of bone resorption, or the breaking down of old bone tissue in order to make way for new bone tissue to be laid that is part of your body’s normal bone renewal process. Slowing down this bone resorption is remarkably effective at minimizing the deteriorating effects on bone that often plague people with osteoporosis. Doctors most commonly prescribe Fosamax to post menopausal women, as well cancer patients undergoing chemotherapy and those with metabolic bone diseases such as Paget’s disease and hypercalcemia.

You might be wondering, “Well then what’s the problem exactly?” The problem comes into play when people have been on Fosamax for an extended period of time, generally not recommended to exceed five years. When patients have been on Bisphosphonates for such a period of time, the drug begins to accumulate and have increased effects in areas of the body with a high rate of cell turnover and natural bone resorption, specifically the jaw bone! The jaw bone has one of the highest rates of cell turnover in the body because it is constantly breaking down old bone and creating new bone in to ensure that our teeth remain anchored and can handle the wear and tear that they are constantly put through. Unfortunately, when some patients on Fosamax go in for invasive dental procedures, primarily tooth extractions, they are more at risk for osteonecrosis of the jaw bone because it is believed that some jaws of people who have been on the medication for an extended period of time are unable to overcome the anti-resorptive effects of the drug.   Some of the symptoms of osteonecrosis include: pain, swelling, infection of the gums or jaw, injured or recently treated gums that do not heal, loose teeth, numbness or a feeling of heaviness in the jaw, or exposed bone following dental procedures such as tooth extractions.

It is important to note that most of the patients suffering from this complication are on intravenous, or IV administration of bisphosphonates, but the fact that it still can occur in people taking oral Fosamax for your everyday osteoporosis treatment is cause for concern. Additionally, some patients who developed osteonecrosis often have other predisposing factors, including chemotherapy, type 2 diabetes, high blood pressure, high cholesterol, and steroid therapy. Regardless, it is crucial that dentists consult all dental patients taking Fosamax and other bisphosphonates that they may be at risk of developing osteonecrosis of the jaw, and that certain dental treatments such as tooth extraction may increase that risk.

Complications such as these are why it is so important that dentists always ask patients what medications they are taking before performing any invasive procedures on them. Depending on individual patients’ circumstances, dentists may alter or temporarily have patients stop taking Fosamax before a procedure. Another option is to have a blood test that looks for a certain peptide that is reflective of the rate of breakdown of your bone. Again, it is important to note that the number of people on medications such as Fosamax that actually develop osteonecrosis is minimal when you consider the amount of people taking it. Fosamax has been deemed a safe drug and its manufacturer has been found to still have a safe and effective product as determined by recent court rulings over the issue. Nonetheless, it is still a very real, and more importantly, a very preventable complication if you simply work with you dentist to maintain a healthy smile.

Regardless of what medical conditions people may have or what medications they are on, the risks and current debate over medications such as Fosamax are clearly reflective of the importance of one’s oral health. By keeping up with regular dental checkups every 4-6 months and good oral hygiene practices, many potential problems can be avoided or at the least minimized by having a dentist catch problems early so that, for example, cavities can be filled early or even a root canal may be needed as opposed to full tooth extraction.

If you have any questions about how your medications might have an impact on your oral health, please contact the dental office of Scott Young, D.D.S at Woodlands Dentistry to set up an appointment! Dr. Scott Young serves The Woodlands, Houston, Kingwood, Spring, and Conroe areas.